Texas, 2008

Hail and Damaging Wind in Texas, July 30, 2008

July 30, 2008 · NWS MAF · 2 events in 2 counties and zones

A stalled frontal boundary extending from central Oklahoma into west Texas became the focal point for afternoon thunderstorm development. As morning cloud cover dissipated, the combination of daytime heating and sufficient moisture resulted in isolated severe thunderstorms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A stalled frontal boundary extending from central Oklahoma into west Texas became the focal point for afternoon thunderstorm development. As morning cloud cover dissipated, the combination of daytime heating and sufficient moisture resulted in isolated severe thunderstorms across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 30, 1:27 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 30, 1:27 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
227 PM CDT WED JUL 30 2008

.DISCUSSION...
DIFFLUENT NORTHERLY FLOW ALOFT OVER THE AREA THIS AFTERNOON WILL
BECOME NORTHEASTERLY AND NOT AS DIFFLUENT THURSDAY AS AN UPPER LEVEL
RIDGE CENTERED OVER ARIZONA BEGINS TO MIGRATE NORTHEASTWARD.  BY
SATURDAY THE UPPER RIDGE WILL BE CENTERED OVER THE SOUTHERN/CENTRAL
PLAINS WITH THE REGION ON THE SOUTHWEST FLANK OF THE UPPER RIDGE.
A SURFACE TROUGH IN ADDITION TO ASSORTED WEAK OUTFLOW BOUNDARIES
WILL PROVIDE A FOCUS FOR SCATTERED THUNDERSTORM DEVELOPMENT THIS
AFTERNOON AND EVENING.  THESE SHOWERS AND STORMS WILL BE AIDED BY A
SHORTWAVE TROUGH DROPPING SOUTH THROUGH THE PANHANDLE...AND A WEAK
MCV CURRENTLY MOVING SOUTH THROUGH SOUTHEASTERN NEW MEXICO.  HEAVY
RAINFALL WILL BE THE PRIMARY THREAT FROM THESE STORMS ALONG WITH
FREQUENT CLOUD TO GROUND LIGHTNING.

AS THE FLOW ALOFT BECOMES MORE NORTHEASTERLY THURSDAY...EXPECT MOST
OF THE CONVECTION TO OCCUR SOUTH AND WEST OF THE CWA.  WOULD EXPECT
THE SAME FRIDAY...BUT SOME OF THE MODELS APPEAR TO LOOP A REMNANT...
IF NOT A SHORTWAVE TROUGH...FROM TROPICAL SYSTEM DOLLY BACK OVER THE
REGION FROM THE MIDWEST.  REGARDLESS OF WHETHER IT IS A REMNANT OR
NOT...THE MODELS VARY IN THE TIMING AND STRENGTH OF THIS FEATURE.
HAVE INSERTED ISOLATED SHOWERS AND STORMS MAINLY OVER THE LOWER
TRANS PECOS FOR NOW.  THE AREA THEN REMAINS ON THE SOUTHERN OR
SOUTHWESTERN FRINGE OF THE UPPER RIDGE INTO EARLY NEXT WEEK.  THIS
WILL RELEGATE WIDELY SCATTERED SHOWERS AND STORMS TO THE HIGHER
TERRAIN OF WEST TEXAS DURING THIS TIME.

HOT TEMPERATURES WILL CONTINUE THURSDAY...BUT AS HEIGHTS FALL A
LITTLE AS THE RIDGE HEADS EAST...HAVE LOWERED MAXES A LITTLE FRIDAY
AND SATURDAY.  NEAR TO ABOVE NORMAL TEMPERATURES WERE THEN CARRIED
FOR THE REST OF THE EXTENDED.  LOW TEMPERATURES WILL GENERALLY BE
NEAR TO ABOVE NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              72 100  73  99  /  10  10   0  10
CARLSBAD NM                71 103  72 100  /  20   0  10   0
DRYDEN TX                  75 101  76  97  /  40  10  10  20
FORT STOCKTON TX           73 101  73  96  /  40  10  10  10
GUADALUPE PASS TX          67  93  68  91  /  20  10  10   0
HOBBS NM                   68  99  71  97  /  20   0   0   0
MARFA TX                   59  94  59  89  /  20  20  10  10
MIDLAND INTL AIRPORT TX    71  99  73  96  /  20   0   0  10
ODESSA TX                  72 100  74  97  /  20   0   0  10
WINK TX                    72 103  74 101  /  30   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10/67
Hazardous weather outlook, Jul 30, 12:00 PM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
100 PM CDT WED JUL 30 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-311800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
100 PM CDT WED JUL 30 2008 /1200 PM MDT WED JUL 30 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO THIS AFTERNOON INTO TONIGHT. THE BEST
CHANCES FOR THUNDERSTORMS WILL BE SOUTH OF INTERSTATE 10 THIS
AFTERNOON AND EVENING. WIND GUSTS TO 50 MPH...BRIEF HEAVY
RAINFALL...AND SMALL HAIL COULD ACCOMPANY THE STRONGEST STORMS.
FREQUENT LIGHTNING CAN ALSO BE EXPECTED IN AND NEAR ANY
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THURSDAY...FRIDAY...AND
SATURDAY AFTERNOONS SOUTH OF A LINE FROM VAN HORN TO SHEFFIELD.
GUSTY WINDS AND BRIEF HEAVY RAIN WILL BE POSSIBLE FROM THESE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 30, 1:39 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
239 PM CDT WED JUL 30 2008

TXZ081-302015-
BIG BEND AREA-
239 PM CDT WED JUL 30 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST OF MARATHON AT
239 PM CDT...MOVING SOUTH AT 7 MPH. BRIEF GUSTY WINDS...HEAVY
RAINFALL...AND SMALL HAIL UP TO ONE HALF INCH IN SIZE IS POSSIBLE
WITH THIS STORM.

PEOPLE IN CENTRAL BREWSTER COUNTY...INCLUDING THE CITY OF MARATHON...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Jul 30, 2:53 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
353 PM CDT WED JUL 30 2008

TXZ060-061-067-068-302130-
WINKLER-ECTOR-WARD-CRANE-
353 PM CDT WED JUL 30 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN WARD...
NORTHWESTERN CRANE...SOUTHEASTERN WINKLER AND SOUTHERN ECTOR
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF PENWELL AT 353
PM CDT...MOVING SOUTHWEST AT 31 MPH. MOTORISTS TRAVELING ALONG
INTERSTATE 10 BETWEEN ODESSA AND PYOTE WILL LIKELY ENCOUNTER GUSTY
WINDS UP TO 55 MPH AND POSSIBLY BLOWING DUST.

PEOPLE IN NORTHEASTERN WARD...NORTHWESTERN CRANE...SOUTHEASTERN
WINKLER AND SOUTHERN ECTOR COUNTIES...INCLUDING THE CITY OF
MONAHANS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

GUSTY WINDS TO 55 MPH... SMALL HAIL... HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE.

The radar

The Midland/Odessa radar (KMAF), 20 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Ector

When
July 30, 3:04 PM CST to 3:10 PM CST
Where
Ector County, 1 mi WSW of Odessa Ector Co Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
31.915, -102.396

Severe thunderstorm winds blew the roof off of a well house in Odessa.

Hail, Brewster

When
July 30, 3:40 PM CST to 3:45 PM CST
Where
Brewster County, 6.18 mi ENE of Panther Junction
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
29.320, -103.200

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124974, 124972.